Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 47, NWS Grand Forks, ND

August 8, 2025Griggs County, Nelson County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Aug 8, 2025, 3:10 AM CDT for Griggs County, Nelson County, North Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2025, 3:10 AM CDT (08:10 UTC)
Expired
Aug 8, 2025, 3:30 AM CDT
In force
20 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Griggs County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 11:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2718 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

718 
WFUS53 KFGF 080810
TORFGF
NDC039-063-080830-
/O.NEW.KFGF.TO.W.0047.250808T0810Z-250808T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
310 AM CDT Fri Aug 8 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southern Nelson County in northeastern North Dakota...
  Northern Griggs County in southeastern North Dakota...

* Until 330 AM CDT.

* At 310 AM CDT, severe thunderstorms capable of producing a tornado
  were located along a line extending from near Tolna to near Red
  Willow Lake, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  McVille, Tolna, Red Willow Lake, Pekin, and Kloten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4795 9803 4757 9799 4758 9843 4792 9846
TIME...MOT...LOC 0810Z 271DEG 38KT 4787 9836 4761 9833 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Thomas
1 follow-up statement
263 
WWUS53 KFGF 080825
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
325 AM CDT Fri Aug 8 2025

NDC039-063-080835-
/O.EXP.KFGF.TO.W.0047.000000T0000Z-250808T0830Z/
Nelson ND-Griggs ND-
325 AM CDT Fri Aug 8 2025

...THE TORNADO WARNING FOR SOUTHERN NELSON AND NORTHERN GRIGGS
COUNTIES WILL EXPIRE AT 330 AM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern and northeastern North Dakota.

&&

LAT...LON 4795 9803 4757 9799 4758 9843 4792 9846
TIME...MOT...LOC 0825Z 270DEG 38KT 4787 9815 4761 9812 

$$

Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 8, 12:50 AM CDT, 2 hours 20 minutes earlier. Its key messages:

  • Significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley.
  • With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms.
  • Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible.
Area forecast discussion, Aug 8, 12:50 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1250 AM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Significant severe weather overnight, with high winds being
  the primary threat, especially in eastern North Dakota into
  the Red River Valley.

- With already primed soils in some areas of southeastern ND
  and west central MN, localized flooding may occur tonight due
  to additional rain from thunderstorms.

- Severe weather is again forecasted for Friday afternoon and
  evening, with all hazards of severe weather possible.

&&

.UPDATE...
Issued at 954 PM CDT Thu Aug 7 2025

Storms along the Canadian border have moved north and
dissipated, but another complex is already moving through north
central ND. Should be approaching the Devils Lake Basin around
midnight or so. Adjusted POPs a bit more for current radar
trends. Pretty high MU CAPE over 3000 J/kg and decent shear at
30 kts, so think storms will continue to hold together as they
move into our northwestern counties.

UPDATE
Issued at 642 PM CDT Thu Aug 7 2025

Supercell thunderstorms firing along the warm front near the
Canadian border have impacted our far northwest, and will
continue to monitor for any additional development or rotation
as we go through the next few hours. CAMs have that activity
lifting north into Canada by late evening, with our next round
coming out of eastern MT and not moving in until late
tonight/early Friday morning. Still quite a lot of uncertainty
with how storms evolve, so will keep a close eye as the night
goes on.

&&

.DISCUSSION...
Issued at 320 PM CDT Thu Aug 7 2025

...Synopsis...

Synoptically, a transient ridge is propagating across the Northern
Plains this afternoon, with troughing over the northern US Rockies.
To our west, the main 500 mb wave responsible for tonights severe
weather is still over MT, but a weaker one is near the
MT/ND/Canadian border. At the surface, southeast winds have
overspread the Northern Plains, with a warm front set up from
near Beach northeastwards towards Minot into Pembina, slowly
pushing northward. Recent mesoanalysis in the warm sector shows
dew points rising in to the mid 70s, with MLCAPE of 3000 - 4000
J/Kg, which showcases just how buoyant of an airmass is in
place this afternoon across much of ND.

...Severe Tonight...

The main area of initial storm initiation looks to be west of this
FA, closer to the surface low and warm front in western/central ND.
This would be somewhere near Williston to Minot and points to the
south. Even further west back into MT, more storms are expected to
develop on the high plains closer to the stronger 500 mb wave
upstream. These two areas of storm development will push east
through the evening. How this evolves is still uncertain. The initial
area of concern this evening in western/central ND would foster
supercell development. Could one of these hold together into
the Devils Lake Basin? Theoretically, but the chances of that
seem to be low. Of more interest is that as long as this initial
activity does not grow upscale, it will leave a fairly intact
environment for the approaching storms from MT. With a buoyant
airmass in place and strong shear, this would foster the
incoming convection from MT to propagate through ND in a linear
mode. Based on the environment of 4000 J/Kg of MUCAPE, along
with sufficient 0-3 Km shear of 30 knots and DCAPE of 1200 -
1400 J/Kg, this could be a potentially intense linear segment
when it arrives in this FA, with gusts to 80 mph on the table,
along with QLCS tornado potential along the leading edge of the
line.

One thing that should be reiterated is that there remains
significant uncertainty in how tonight plays out. However, if storms
are able to fully utilize the environmental ingredients that are in
place, especially on the North Dakota side of the FA, high end
severe weather could occur. Uncertainty revolves around two main
points. 1) How do storms ahead of the MCS, if any impact the
environment? This mornings guidance had storms in ND this afternoon
growing upscale and pushing east earlier, wiping out the
environment. Most guidance has backed off this idea, leaving a much
more favorable environment in place for the approaching MCS to
utilize. The degree of storm coverage ahead of the approaching MCS
will determine its severity. 2) While the MCS will be traversing
through a prime environment upstream, especially if only a few
supercells develop, the environment does become less favorable in
this FA, especially on the MN side of the river. In MN, 0-3 km shear
in particular drops down in the 20 knot range or even a little
lower. However, the degree of instability (still near 3000 J/Kg of
CAPE) along with the potential for a well established, mature MCS to
push into the region counter the thought that it will weaken
quickly. This means predictability is quite low with how far east
the severe threat holds together, or in the case of a high end
event, how far east significant severe wind gusts hold together.

...Flooding Potential Overnight...

Some areas of our FA have recently seen significant rainfall (2-5
inches), particularly in the southeastern portions of ND. While this
is a secondary threat to the anticipated severity of the linear
segment,it is worth a mention. Storm motions appear quick
enough to limit this threat, especially for rural areas. This is
something that will need to be monitored though, as area
webcams do show sitting water in ditches in spots, and recent
heavy rainfall has produced a flurry of flooding reports in
places such as Fargo and along I94 the past several days.

...Severe Friday...

Another round of severe weather is expected on Friday. How this
evolves is questionable, as what happens tonight will play a
major role in how things play out. Convective debris leftover in
the morning may limit destabilization, while at the same time
the front may push through quick enough keeping storms on the MN
side of the FA. Shear profiles still support an all hazards
day, but shear vectors would indicate a messier mode with time,
which should limit maximum hail sizes and the tornado threat. As
storms grow upscale, we could again see a wind threat develop
with 0-3 Km shear in excess of 30 knots and DCAPE near 1000
J/Kg. However, by the time this occurs this may be in our far
northeast, or entirely east of our FA, limiting potential
impacts from any higher end wind gusts. Much like today, many
questions surround tomorrows convective evolution. Once we see
what happens tonight, predictability for tomorrows severe threat
will increase substantially.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1248 AM CDT Fri Aug 8 2025

The mature MCS bearing west to east along/near the terminal
corridor is the aviation weather focus for the late night and
morning. The system brings brief IFR with strong to severe NW
wind gusts shifting back SE in the wake. Approximate timing gets
storms the the MN border around 08Z and east of BJI around 12Z.
Predictability is lower on storm clusters farther south and
west later in the morning.

MVFR stratus is set to fill in behind the storms and within the
front/inverted trough tied to low pressure moving south of the
region. Ceiling attempts to grind up into VFR during the afternoon
with some renewed shower activity possible. NW wind follows the low
pressure system Friday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...JR
DISCUSSION...Rafferty
AVIATION...JR/BT
Hazardous weather outlook, Aug 7, 3:36 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 PM CDT Thu Aug 7 2025

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for significant severe weather overnight,
with high winds being the primary threat, especially in eastern
North Dakota into the Red River Valley.

With already primed soils in some areas of southeastern ND
and west central MN, localized flooding may occur tonight due
to additional rain from thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ006-009-017-024-032-082045-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for severe weather overnight, with high
winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Aug 8, 1:40 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Fri Aug 8 2025

NDZ006-007-014-015-054-080745-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
140 AM CDT Fri Aug 8 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...WESTERN CAVALIER AND RAMSEY COUNTIES THROUGH
245 AM CDT...

At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clyde to 6 miles northeast
of Penn to near Minnewaukan. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 700 AM CDT for northeastern North Dakota.

&&

LAT...LON 4824 9920 4873 9919 4895 9826 4839 9824
      4793 9865 4788 9956
TIME...MOT...LOC 0640Z 252DEG 26KT 4872 9901 4830 9902 4800 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thomas

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:14 AM CDTTornado WarningFGFBenson16 min
Aug 8, 12:29 AM CDTTornado WarningFGFBenson31 min
Aug 8, 12:48 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner57 min
Aug 8, 1:40 AM CDTSpecial Weather StatementFGFBenson, Cavalier, Ramsey65 min
Aug 8, 1:59 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson61 min
Aug 8, 2:41 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 3 more64 min
Aug 8, 2:42 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson20 min
Aug 8, 2:52 AM CDTTornado WarningFGFBarnes, Eddy, Griggs, Steele23 min
Aug 8, 3:16 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill29 min
Aug 8, 3:23 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Griggs, Ransom, Steele, Traill37 min
Aug 8, 3:34 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill56 min
Aug 8, 3:44 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh46 min
Aug 8, 3:55 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass, Ransom, Richland, Traill65 min
Aug 8, 3:58 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Steele, Traill62 min
Aug 8, 4:01 AM CDTTornado Warning Tornado observedFGFGrand Forks14 min
Aug 8, 4:12 AM CDTTornado WarningFGFGrand Forks33 min
Aug 8, 4:16 AM CDTTornado WarningFGFTraill29 min
Aug 8, 4:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Walsh62 min
Aug 8, 4:49 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh56 min
Aug 8, 5:27 AM CDTSevere Thunderstorm WarningFGFPembina63 min

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.